SSRIs May Increase Risk of Gastrointestinal Bleeding

Laurie Barclay, MD

January 17, 2003

Jan. 17, 2003 — Selective serotonin reuptake inhibitors (SSRIs) are associated with an increased risk of gastrointestinal (GI) bleeding, especially when combined with nonsteroidal anti-inflammatory drugs (NSAIDs), according to the results of a population-based cohort study published in the Jan. 13 issue of the Archives of Internal Medicine.

"Serotonin is thought to play an important role in hemostasis, mainly through an enhancing effect on adenosine diphosphate and thrombin," write Susanne Oksbjerg Dalton, MD, from the Institute of Cancer Epidemiology at the Danish Cancer Society in Copenhagen, and colleagues. "The SSRIs in therapeutic doses consistently deplete serotonin after several weeks of treatment."

Using the Pharmaco-Epidemiologic Prescription Database of North Jutland, Denmark, the investigators identified 26,005 users of antidepressants in that county from January 1, 1991, to December 31, 1995. Data from the Hospital Discharge Register allowed comparisons of hospitalizations for upper GI bleeding among users of antidepressant medications and among those who did not receive prescriptions for antidepressants.

During periods of SSRI use without use of other drugs increasing risk of upper GI bleeding, there were 55 episodes of upper GI bleeding. The risk was 3.6 times that of nonusers of antidepressants (95% confidence interval [CI], 2.7 - 4.7), corresponding to a rate difference of 3.1 per 1,000 treatment years. With concurrent use of SSRIs and NSAIDs, the risk ratio was 12.2 (95% CI, 7.1 - 19.5), and with SSRIs and low-dose aspirin, it was 5.2 (95% CI, 3.2 - 8.0).

With use of non-SSRIs, the risk ratio for upper GI bleeding was 2.3 (95% CI, 1.5 - 3.4). Antidepressants not known to affect the serotonin receptor had no significant effect on the risk of upper GI bleeding. After discontinuation of SSRIs, the risk of upper GI bleeding returned to normal. However, users of non-SSRIs had increased risks of GI bleeding even after discontinuing the drug.

Study limitations include the lack of clinical detail that could lead to inaccurate discharge diagnosis of upper GI bleeding, omission of hospitalizations outside the county, and failure to control for smoking, alcohol intake, and H. pylori infection.

"SSRIs increase the risk of upper GI bleeding, and this effect is potentiated by concurrent use of NSAIDs or low-dose aspirin, whereas an increased risk of upper GI bleeding could not be attributed to other types of antidepressants," the authors write. "We interpret the increase in risk of upper GI bleeding in users of non-SSRIs cautiously because of the similarity of the risk estimates between periods of current and former use in these persons. However, more studies of the association between antidepressant drugs and upper GI bleeding are clearly warranted owing to the high prevalence of use of these drugs, resulting in an appreciable absolute risk and, thus, considerable public health implications."

Arch Intern Med. 2003;163:59-64

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....